Kansas, 2009

High Wind in Kansas, March 5, 2009

March 5, 2009 · NWS GLD · 1 event in 1 county or zone

Strong southwest gradient winds developed during the day, resulting in winds of 30-50 mph along the Kansas-Colorado border. An isolated wind gust of 60 mph was measured at the Goodland ASOS site during the afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong southwest gradient winds developed during the day, resulting in winds of 30-50 mph along the Kansas-Colorado border. An isolated wind gust of 60 mph was measured at the Goodland ASOS site during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 5, 4:03 PM MST, 41 minutes earlier.

Area forecast discussion, Mar 5, 4:03 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MST THU MAR 5 2009

.UPDATE...
400 PM MST THU MAR 5 2009

KGLD RADAR SHOWING COLD FRONT MOVING THROUGH THE NORTHWEST 1/4 OF
THE AREA AT PRESENT TIME WITH WIND GUSTS TO 45 MPH AND COLDER
TEMPERATURES/HIGHER DEWPOINTS BEHIND IT. HAVE UPDATED THE FORECAST
FOR FIRST PERIOD TO INCREASE THE WINDS FROM THE NORTHWEST AND
ADJUST THE FRONTS ARRIVAL. 21Z RUC HAD A FAIR HANDLE ON THE FRONTS
ARRIVAL SO USED IT AND THE DISTANCE/SPEED TOOL FOR THE FRONTS
ARRIVAL AT 00Z.

07
&&

.DISCUSSION...
250 PM MST THU MAR 5 2009

FORECAST CONCERNS ARE THE WARM AND DRY CONDITIONS AND RELATED FIRE
WEATHER ELEMENTS IN THE SHORT TERM WHILE LONGER TERM CONCERNS
INCLUDE THE POSSIBILITY OF PRECIPITATION SATURDAY AND SATURDAY
NIGHT ALONG WITH A TRANSITION TO COOLER TEMPERATURES FOLLOWING A
COLD FRONT. ANOTHER COLD FRONT WITH A SLIGHT CHANCE OF
PRECIPITATION WILL TRANSITION THE AREA MONDAY NIGHT.

CURRENTLY HAVE A FIRE WEATHER WATCH IN PLACE FOR THE SOUTHWEST
2/3S OF THE FORECAST AREA ON FRIDAY AFTERNOON. WILL HOLD OFF ON
ISSUING ANY UPGRADE TO A RED FLAG WARNING FOR FRIDAY UNTIL AFTER
THE CURRENT RED FLAG WARNING FOR THIS AFTERNOON COMES TO AN END TO
AVOID ANY POSSIBLE PRODUCT CONFUSION. WITH COOLER TEMPERATURES AND
HIGHER RH EXPECTED ON SATURDAY...HAVE NOT ISSUED ANY ADDITIONAL
FIRE WEATHER HIGHLIGHTS SINCE CONDITIONS ARE EXPECTED TO BE VERY
MARGINAL WITH REGARD TO MEETING RED FLAG CRITERIA ON SATURDAY.

CONFIDENCE IN PRECIPITATION ON SATURDAY IS HIGHER SO HAVE BUMPED
POPS UP TO CHANCE CATEGORY AND EXTENDED PRECIPITATION COVERAGE.
WILL LIKELY SEE A CHANGE OF PHASE OR A MIX OF PRECIPITATION...BUT
NOT EXPECTING ANY FREEZING PRECIPITATION.

SUNDAY AND MONDAY WILL WARM BRIEFLY BEFORE COOLING OFF AGAIN WITH
ANOTHER COLD FRONT EXPECTED ACROSS THE REGION MONDAY NIGHT. THE
LOW PRESSURE CENTER LIFTS QUICKLY TO THE NORTHEAST ON TUESDAY...SO
ONLY EXPECT A BRIEF SHOT OF PRECIPITATION WITH LITTLE OR NO
ACCUMULATIONS IN MOST LOCATIONS.

THE REMAINDER OF THE EXTENDED PORTION OF THE FORECAST IS EXPECTED
TO BE DRY WITH NEAR SEASONAL TEMPERATURES.
&&

.AVIATION...
400 PM MST THU MAR 5 2009

FOR THE 00Z TAF AT KGLD AND KMCK...STARTED THE PERIOD WITH
NORTHWEST WINDS 20G30KTS TIL 03Z OR SO THEN DECREASED THEM AND
VEERED THEM TO THE NORTH AT 10KTS OR SO THROUGH 06Z. SHORTLY AFTER
06Z WINDS LGT/VAR TIL 15Z-18Z WHEN WINDS QUICKLY INCREASE FROM THE
SOUTHEAST WITH GUSTS TO 30KTS POSSIBLE...ESPECIALLY AT KGLD.
LITTLE IN THE WAY OF CLOUDINESS TIL FRIDAY LATE MORNING/AFTERNOON
WHEN SOME HIGH BASED CU AND CIRRUS COVER THE AREA.

07
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 6 PM MST /7 PM CST/ THIS AFTERNOON FOR
     KSZ001>004-013>016-027>029-041-042.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
     FOR KSZ001-013>016-027>029-041-042.

     WIND ADVISORY UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
     KSZ013-014-027>029-041-042.

NE...RED FLAG WARNING UNTIL 6 PM MST /7 PM CST/ THIS AFTERNOON FOR
     NEZ079>081.

CO...RED FLAG WARNING UNTIL 6 PM MST THIS AFTERNOON FOR COZ252>254.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
     FOR COZ252>254.

     WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR COZ091-092.

&&
Hazardous weather outlook, Mar 5, 10:55 AM MST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MST THU MAR 5 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1055 AM MST THU MAR 5 2009 /1155 AM CST THU MAR 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE
ACROSS PORTIONS OF THE TRI-STATE AREA THIS AFTERNOON. STRONG WINDS
COMBINED WITH RELATIVE HUMIDITIES IN THE 5 TO 15 PERCENT RANGE HAVE
RESULTED IN CRITICAL FIRE WEATHER CONDITIONS ACROSS THE REGION.
OUTDOOR BURNING IS STRONGLY DISCOURAGED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY...EXTREME FIRE DANGER WILL AGAIN BE POSSIBLE OVER EAST
CENTRAL COLORADO AND MOST OF NORTHWEST KANSAS. SOME RELIEF TO THE
HEIGHTENED FIRE DANGER WILL ARRIVE ON SATURDAY AS A STRONG COLD
FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sherman

When
March 5, 4:44 PM MST
Where
Sherman forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154035.